Colorado, 2021Damaging Wind in Colorado, August 16, 2021
August 16, 2021 · NWS GJT · 1 event in 1 county or zone
A midlevel disturbance trekked across the region. This feature tapped into low-level moisture to produce scattered showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A midlevel disturbance trekked across the region. This feature tapped into low-level moisture to produce scattered showers and thunderstorms. The stronger storms produced gusty winds in excess of 70 mph at the Cortez Municipal Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 15, 10:31 PM MST, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 15, 10:31 PM MST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1131 PM MDT Sun Aug 15 2021
.SHORT TERM...(Tonight through Monday night)
Issued at 154 PM MDT Sun Aug 15 2021
Radar has started lighting up with some beefy cells popping over
the Uncompahgre Plateau and La Sals. A subtle wave is moving
through the mean flow and is allowing convection to be a bit more
organized from what we've seen over the last few days. As moisture
remains higher south of I-70, those areas can expect some brief,
heavy rain and gusty outflow winds while areas north can expect to
see more wind than rain. While H7 winds remain light, radar
indicates the storm moving at around 10 to 15 mph from the
northwest to southeast. Good news as this will keep the storms
moving especially over burn scars so flooding risks, while still
there, will be a bit less. Short range guidance brings most of the
convection to an end by sunset with a few showers lingering under
the wave as it continues to drop to the south and eventually out
of the CWA by daybreak. Hazy conditions have moved back in as well
but the good news, for the next 24 hrs at least, is that the
densest smoke from fires out west will stay to our north and west.
Hopefully this trend holds.
Tomorrow, the much touted upper level trough and surface cold
front will be just off the PacNW coast. The ridge of high pressure
will start to deform with the ridge axis shifting to our
northeast as the trough gets closer. Lower levels will see little
change to current PWATs while midlevels will see a bit of drying.
This will lend itself to a decrease in convection with only the
San Juans and the Divide from Vail Pass southward, being favored
for convection. Warm temperatures and hazy skies, especially for
eastern Utah, continue.
.LONG TERM...(Tuesday through Sunday)
Issued at 154 PM MDT Sun Aug 15 2021
The base of the much discussed Pacific trough finally comes ashore
on Tuesday, flattening the ridge over the Great Basin and shifting
winds to more southwesterly across eastern Utah and western
Colorado. With this wind shift, deeper monsoonal moisture will
finally be able to stream into the area, with forecast PWAT values
increasing to near an inch across western portions of the CWA by
Tuesday evening, and over an inch across eastern Utah by Wednesday.
Convection will be limited on Tuesday, however, thanks to a
shortwave ridge being pushed out ahead of the trough. The best
chances of convection will be over central and eastern Utah, where
the moisture pool will be deepest.
Confidence is high that Wednesday will be the day for clouds, cooler
temps, and widespread precipitation. Models are in good agreement
that PWATs will increase to between 0.80 and 1.20 inches across much
of the CWA, and that the surface front will move through during peak
heating. Plenty of dynamic support is expected with the frontal
passage, and while antecedent cloud cover may temper the amount of
instability a bit, conditions look very good for widespread shower
and thunderstorm activity the area Wednesday afternoon. Temperatures
for this period are expected to run 5-10 degrees below average.
Unfortunately, forecast confidence drops substantially after
Wednesday as models still disagree on the evolution of the upper
level trough. The EC ensembles continue to favor a slower closed low
solution that would have widespread showers and storms continue
through the day Thursday before the trough finally lifts northeast.
On the other hand, the GFS ensembles have a much more progressive
trough that lifts out overnight Wednesday, with only a few lingering
showers possible Thursday afternoon. Models have been consistently
having issues with the evolution of this system, and in fact a few
days ago the solutions were totally flipped. The EC was more
progressive and drier, while the GFS was slower and wetter.
Hopefully, over the next few days, the models will come into better
agreement as to how the second half of the work week will play out.
When the trough does finally lift off to the northeast, flow will
become more zonal and high pressure will begin to build back in.
This will keep conditions drier and allow temperatures to rebound to
at or above average for the weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1131 PM MDT Sun Aug 15 2021
Lingering showers and thunderstorms will continue to push
southeastward before dissipating in the overnight hours. Despite
moist convective activity, VFR conditions are likely to persist
as the lower levels of the atmosphere remain dry, which will keep
ceilings high and rain rates low. Showers and thunderstorms
redevelop this afternoon as instability increases with rising
temperatures. Included mention of rainfall at KTEX, KGUC and KDRO
where southward moving cells are most likely to impact flight
operations. Gusty outflow winds are possible at all TAF sites
during the afternoon and evening.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...BGB
AVIATION...NL
Hazardous weather outlook, Aug 15, 2:48 AM MST, 22 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
348 AM MDT Sun Aug 15 2021
COZ001>014-017>023-UTZ022>025-027>029-161000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
348 AM MDT Sun Aug 15 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorm development will occur again this afternoon and
evening. Some storms will be capable of brief heavy rainfall
rates and others capable of producing gusty outflow winds in
excess of 45 mph. Thicker smoke looks to move into northern
portions of Utah and Colorado which could affect air quality
conditons.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorm coverage will become more widespread by mid week as
a larger storm system moves through the region. The threat of
heavy rainfall rates or prolonged precipitation could impact burn
scars and lead to other runoff issues.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
In the hours before
Local storm report, Aug 15, 11:21 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1221 AM MDT MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 PM TSTM WND GST 2 NW MONTROSE 38.51N 107.90W
08/15/2021 M49 MPH MONTROSE CO ASOS
&&
GJTThunderstorm Wind, Montezuma
- When
- August 16, 1:13 AM MST
- Where
- Montezuma County, (Cez)cortez Arpt
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.300, -108.630
A peak wind gust of 71 MPH was measured by the automated weather station at the Cortez Municipal Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, August 16 to 17, 20211 death · $13 million · 61 events
- Damaging Winds and High Wind in Montana, August 16, 20211 death · 56 kt wind · 6 events
- Flash Flooding in North Carolina, August 16, 2021$6.0 million · 2 events
- Flash Flooding and Flooding in Arizona, August 16 to 17, 2021$891,000 · 56 kt wind · 17 events
- Tornadoes and Flash Flood in North Carolina, August 16 to 18, 20211 injured · $151,000 · EF0 · 17 events
- Flash Flooding and Dust Storm in Arizona, August 16 to 17, 2021$41,000 · 66 kt wind · 34 events
- Flash Flood and Lightning Strikes in Texas, August 16, 2021$51,000 · 3 events
- Tropical Storm in Georgia, August 16, 2021$33,000 · 11 events
- Tropical Storm and Flash Flood in Alabama, August 16 to 17, 2021$23,000 · 6 events
- High Surf in Hawaii, August 16 to 19, 202120 events
- Flash Flooding and Flood in Virginia, August 16, 202110 events
- Marine Tropical Storm in Gulf of Mexico, August 16, 20218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967338.